MAUDE Adverse Event Report: EXACTECH, INC. STEM EXTENSION W/SLOT 120L X16 MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

EXACTECH, INC. STEM EXTENSION W/SLOT 120L X16 MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number 204-36-12
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Discomfort (2330); Osteolysis (2377); Ambulation or Postural Difficulties (2544); Balance Problems (4401); Swelling/ Edema (4577); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 01/12/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Report number: 1038671-2024-01672, 1038671-2024-02355 d10 concomitant devices: 208-09-02, (b)(6), optetrak cc femoral stem taper adapter & screw, 204-36-12, (b)(6), optetrak fluted stem extension, femoral and tibial, with slot, cemented, 204-36-12, (b)(6), optetrak fluted stem extension, femoral and tibial, with slot, cemented, 208-01-04, (b)(6), optetrak femoral component, constrained condylar, cemented, 208-05-04, (b)(6), optetrak femoral augment block & screw, distal, cemented, 208-07-04, (b)(6), optetrak femoral augment block & screw, posterior, cemented, 208-07-04, (b)(6), optetrak femoral augment block & screw, posterior, cemented.Multiple mdr reports were filed for this event.The revision reported in experience was likely the result of femoral loosening, which created a bending moment on the femoral stem extension and led to the fatigue fracture.If any further information is obtained that would change or alter any information provided, a supplemental report will be filed accordingly.
 
Event or Problem Description
It was reported via legal documentation that a patient had a right knee revision on (b)(6) 2015, and then experienced a second revision surgical procedure on (b)(6) 2016, approximately 11 months after revision surgery.The patient experienced osteolysis, ambulation or postural difficulties, swelling/ edema, pain, failure of implant, balance problems and discomfort.Surgeon was performing revision right total knee arthroplasty for what was thought to be an aseptically loose tibial component s/p rev rt tka on (b)(6) 2015.The tibia appeared and was found to be well fixed.The femoral component, however, was manually pushed on by the surgeon and was noted to be loose when fluid oozed out the sides from the underside of the femoral component.The surgeon went to then remove the femur by using the locking femoral handle and slap hammer and the femur easily came off with one slap of the slap hammer.The surgeon immediately noticed that the cc femoral component had come off but the stem extension was not attached to it.The femoral stem extension was still in the femoral canal.Gray metallic debris was noted on the femur.A screw removal system was used to extract the stem extension, in which part of the broken cc stem extension screw was still seated.It was noted the stem extension was broken at the trunnion.The revision reported in experience was likely the result of femoral loosening, which created a bending moment on the femoral stem extension and led to the fatigue fracture.There was no other patient/medical information provided.No x-rays or images were provided.The device will not be returned.There is no other information available.
 
Event or Problem Description
As reported, approximately 1 year and 11 months post the initial right total knee arthroplasty, the patient was revised due to what was thought to be an aseptically loose tibial component.The tibia appeared and was found to be well fixed.The femoral component was manually pushed on by the surgeon and was noted to be loose when fluid oozed out the sides from the underside of the femoral component.The surgeon went to then remove the femur by using the locking femoral handle and slap hammer and the femur easily came off with one slap of the slap hammer.The surgeon immediately noticed that the femoral component had come off but the stem extension was not attached to it.The femoral stem extension was still in the femoral canal.Gray metallic debris was noted on the femur.A screw removal system was used to extract the stem extension, in which part of the broken cc stem extension screw was still seated.It was noted that the stem extension was broken at the trunnion.Because the patient has filed a short form, it appears that they are alleging prosthesis wear of an exactech polyethylene device.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay corrected information.The following sections were corrected: b1, b5, h6, h11.The complaint device was evaluated, and the reported event was confirmed.The evaluation identified the returned spine stiffening screw appears unremarkable and consistent with implantation.The scratches and deformation shown on the returned patella appear consistent with using a sharp tool to remove the component during the revision surgery.The scratches and pitting shown on the articulation surfaces of the tibial insert appear consistent with third body wear.Third body wear occurs when a third body, such as a fragment of bone cement, gets trapped between the polyethylene insert and the condyles of the femoral component.As the patient moves, the third body creates scratches and sometimes pitting on the surface of the insert.The underside of the insert shows circular witness marks, which appear consistent with indentations from the screw hole covers of the tibial tray, which was not returned for evaluation.The distinct pattern appears consistent with experiencing little to no micro-motion while implanted.The displaced polyethylene appears consistent with using a sharp object, such as an osteotome or other removal tool, to remove the tibial insert from the tibial tray during the revision surgery.The displaced polyethylene appears consistent with coming in contact with the head of the spine stiffening screw while removing the screw during the revision surgery.The inside surface of the femoral component appears covered in bone cement.The amount of bone cement shown on the medial side indicates a sizable defect of the patient's bone.It can be assumed that the femoral component loosened over time, creating a bending moment on the femoral stem extension and leading to the initiation of the fatigue fracture shown.The retained, fractured end of the stem extension appears consistent with crack initiation, propagation, and ultimate fracture of the device.The bone cement adhered to the stem extension appears consistent with being implanted.All other aspects of the devices appear unremarkable.Operative notes and/or medical records were not provided for review of usage/ technique.No manufacturing process-related non-conformances, deviations, or exceptions are associated with this stem extension.A review of complaint history determined that no further action is required as no trends were identified.A definitive root cause was unable to be determined; however, may have resulted from tibial insert wear and femoral loosening which likely led to a bending moment on the stem extension leading to fracture of the stem extension.If any further information is obtained that would change or alter any information provided, a supplemental report will be filed accordingly.

Brand Name
STEM EXTENSION W/SLOT 120L X16 MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
EXACTECH, INC.
2320 nw 66 court
gainesville FL 32653
Manufacturer (Section G)
EXACTECH INC.
2320 nw 66th court
gainesville FL 32653
Manufacturer Contact
geoff gannon
2320 nw 66th court
gainesville, FL 32653
MDR Report Key20879885
Report Number1038671-2024-04708
Device Sequence Number7813456
Product Code JWH
UDI-Device Identifier10885862048936
UDI-Public10885862048936
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K012251
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2016
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 03/27/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number204-36-12
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/07/2024
Supplement Date Received by Manufacturer03/25/2026
Initial Report FDA Received Date12/09/2024
Supplement Report FDA Received Date03/30/2026
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexMale